Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 284, NWS Norman, OK

May 31, 2011Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 31, 2011, 1:23 AM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2011, 1:23 AM CDT (06:23 UTC)
Expired
May 31, 2011, 2:15 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5082 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS54 KOUN 310623
SVROUN
OKC057-065-TXC197-310715-
/O.NEW.KOUN.SV.W.0284.110531T0623Z-110531T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
123 AM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARDEMAN COUNTY IN NORTHERN TEXAS...
  SOUTHERN HARMON COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHWESTERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 215 AM CDT

* AT 123 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH OF GOODLETT...MOVING NORTHEAST AT 50
  MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE GOODLETT...GOULD...MCQUEEN AND
  QUANAH.

LAT...LON 3465 10001 3472 9967 3429 9966 3423 9997
      3432 10001
TIME...MOT...LOC 0623Z 239DEG 45KT 3439 9986

$$
2 follow-up statements
048 
WWUS54 KOUN 310638
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
138 AM CDT TUE MAY 31 2011

OKC057-065-TXC197-310715-
/O.CON.KOUN.SV.W.0284.000000T0000Z-110531T0715Z/
JACKSON OK-HARMON OK-HARDEMAN TX-
138 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN HARDEMAN...SOUTHERN HARMON AND SOUTHWESTERN JACKSON
COUNTIES...

AT 137 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM 6 MILES NORTHEAST OF GOODLETT...MOVING EAST AT 40 MPH.
ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
CHILDRESS.  

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE GOODLETT...GOULD...MCQUEEN AND
  QUANAH.

LAT...LON 3465 10001 3472 9967 3429 9966 3423 9997
      3432 10001
TIME...MOT...LOC 0637Z 262DEG 34KT 3440 9976

$$
316 
WWUS54 KOUN 310654
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
154 AM CDT TUE MAY 31 2011

OKC057-065-TXC197-310715-
/O.CON.KOUN.SV.W.0284.000000T0000Z-110531T0715Z/
JACKSON OK-HARMON OK-HARDEMAN TX-
154 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN HARDEMAN...SOUTHERN HARMON AND SOUTHWESTERN JACKSON
COUNTIES...

AT 154 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM 3 MILES WEST OF QUANAH...MOVING EAST AT 40 MPH. ANOTHER
SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF GOULD.  

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE GOODLETT...GOULD...MCQUEEN AND
  QUANAH.

LAT...LON 3465 10001 3472 9967 3429 9966 3423 9997
      3432 10001
TIME...MOT...LOC 0654Z 262DEG 34KT 3428 9976

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:48 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 30, 11:48 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1148 PM CDT MON MAY 30 2011

.AVIATION...
CONVECTION ALONG/NEAR COLD FRONT IN KANSAS WILL GRADUALLY
BUILD INTO NORTHWEST KANSAS DURING THE EARLY PART OF
THE TAF CYCLE. LLJ WILL VEER AND WEAKEN WITH TIME DURING THE
OVERNIGHT HOURS SO EXPECTED CONVECTIVE TRENDS WILL BE ON THE
DECREASE...ESPECIALLY AFTER 9Z. FOR NOW WILL ONLY MENTION TSRA AT
GAG/WWR/PNC. WIND SHIFT WITH FRONTAL BOUNDARY SHOULD ONLY MAKE IT
THROUGH PNC/CSM/WWR/GAG.

&&

.PREV DISCUSSION... /ISSUED 803 PM CDT MON MAY 30 2011/

DISCUSSION...
WE EXTENDED THE WIND ADVISORY FOR MUCH OF NORTHERN AND WESTERN
OKLAHOMA WHERE MIXING AHEAD OF INCOMING FRONT WILL LIKELY RESULT
IN CONTINUED GUSTS AOA 40 MPH. STORMS FAILED TO INITIATE ALONG
DRYLINE...BUT EXPECT DRYLINE/FRONT TO HELP FOCUS STORM DEVELOPMENT
TO OUR NORTH LATE THIS EVENING. MOST MODELS SUPPORT IDEA OF AT
LEAST SCATTERED SHOWERS AND STORMS ALONG FRONT AS IT PROGRESSES
INTO NORTHERN OKLAHOMA TOWARD/AFTER MIDNIGHT AND THEN STALLS
ACROSS SOUTHWEST-CENTRAL OKLAHOMA TOMORROW. AT ANY RATE...RELAXED
GRADIENT NEAR FRONT WILL YIELD WEAKER WINDS TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  89  70  92 /  30  30  20  10
HOBART OK         71  90  68  93 /  30  30  20  10
WICHITA FALLS TX  73  92  71  95 /  20  20  10   0
GAGE OK           59  89  65  92 /  40  20  30  10
PONCA CITY OK     69  87  70  92 /  30  30  20  10
DURANT OK         72  90  70  91 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR OKZ004>007-009>012-
     014>017-021-022-034-035.

TX...NONE.
&&
Hazardous weather outlook, May 30, 10:20 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 30 2011

OKZ004>048-050>052-TXZ083>090-311000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1020 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHERN
OKLAHOMA.

DISCUSSION...
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT...PRIMARILY ACROSS
NORTHWEST AND NORTH-CENTRAL OKLAHOMA. A COLD FRONT WILL MOVE INTO
NORTHWEST OKLAHOMA AFTER MIDNIGHT AND MOVE SLOWLY SOUTHEAST INTO
WESTERN AND CENTRAL OKLAHOMA AFTER DAYBREAK TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE NEAR THIS FRONT. A FEW STORMS ACROSS
FAR NORTHERN OKLAHOMA MAY BRIEFLY REACH SEVERE LEVELS AND PRODUCE
LARGE HAIL. THIS THREAT IS PRIMARILY NEAR AND NORTH OF
WOODWARD...ENID...AND PONCA CITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS WESTERN AND NORTHERN
OKLAHOMA THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AS THE COLD FRONT STALLS
ACROSS SOUTHWEST AND CENTRAL OKLAHOMA AND THEN LIFTS BACK NORTH. AN
ISOLATED SEVERE STORM OR TWO WILL ALSO BE POSSIBLE TUESDAY. STORM
CHANCES WILL END TUESDAY NIGHT AS AN UPPER RIDGE BEGINS TO BUILD
INTO THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Special weather statement, May 31, 12:12 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1212 AM CDT TUE MAY 31 2011

OKZ021-033-034-310530-
BECKHAM OK-GREER OK-HARMON OK-
1212 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

AT 1212 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
MADGE...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3507 10000 3538 9958 3521 9941 3483 10000
      3504 10001
Special weather statement, May 31, 12:24 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1224 AM CDT TUE MAY 31 2011

OKZ004-310600-
HARPER OK-
1224 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 1224 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
ROSSTON...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9948 3700 9943 3697 9943 3669 9998
      3685 10001 3699 10000 3701 9999
Local storm report, May 31, 12:36 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1236 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
05/31/2011  M60 MPH          HARMON             OK   MESONET

            HOLLIS MESONET RECORDED A 60 MPH WIND GUST.

&&

MA
Special weather statement, May 31, 12:39 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1239 AM CDT TUE MAY 31 2011

OKZ021-033-034-310600-
BECKHAM OK-GREER OK-HARMON OK-
1239 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

AT 1237 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
VINSON...MOVING NORTHEAST AT 50 MPH.  ANOTHER STORM WAS LOCATED
3 MILES EAST OF DELHI.  ADDITIONAL STORMS WERE FORMING SOUTHWEST
OF CHILDRESS...TEXAS AND THESE STORMS WILL MOVE INTO HARDEMAN
AND HARMON COUNTIES OVER THE NEXT HOUR.  AHEAD OF THESE STORMS
WINDS MAY GUSTS OVER 50 MPH FROM THE SOUTH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3520 9996 3526 9939 3475 9965 3451 9970
      3460 9999
Special weather statement, May 31, 12:58 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT TUE MAY 31 2011

TXZ083-310630-
HARDEMAN TX-
1258 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

AT 1256 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
GOODLETT...MOVING EAST AT 30 MPH.  A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED FOR PARTS OF HARDEMAN COUNTY WITH THE NEXT 15
MINUTES.

LAT...LON 3426 10000 3447 10001 3453 10000 3456 9992
      3423 9972 3423 10001 3425 10001
Special weather statement, May 31, 1:07 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
107 AM CDT TUE MAY 31 2011

OKZ033-310630-
HARMON OK-
107 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY.

AT 106 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST
OF HOLLIS...MOVING NORTHEAST AT 40 MPH.  STRONG SOUTH WINDS WITH
GUSTS TO 55 MPH MAY OCCUR AS THUNDERSTORMS APPROACH FROM
THE WEST AND SOUTHWEST.  A SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED FOR HARMON COUNTY WITHIN THE NEXT 30 MINUTES.

LAT...LON 3491 9981 3472 9970 3453 9966 3454 9982
      3458 9994 3459 10000 3477 10001

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:12 AM CDTSpecial Weather StatementOUNBeckham18 min
May 31, 12:24 AM CDTSpecial Weather StatementOUNHarper36 min
May 31, 12:39 AM CDTSpecial Weather StatementOUNHarmon21 min
May 31, 1:07 AM CDTSpecial Weather StatementOUNHarmon23 min
May 31, 1:32 AM CDTSpecial Weather StatementOUNWoods28 min
May 31, 1:41 AM CDTSpecial Weather StatementOUNGreer, Jackson34 min
May 31, 2:13 AM CDTSpecial Weather StatementOUNJackson32 min
May 31, 2:35 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman40 min
May 31, 3:41 AM CDTSpecial Weather StatementOUNStephens34 min
May 31, 3:47 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens21 min
May 31, 5:06 AM CDTSpecial Weather StatementOUNCleveland, Grady, McClain39 min
May 31, 12:58 AM CDTSpecial Weather StatementOUNHardeman32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.